Tornadoes · United States · South Dakota · 2003

F0 tornado, Redfield, South Dakota, July 29, 2003

This F0 tornado ran 0.1 miles across Spink County on July 29, 2003, touching down at 3:23 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 29, 2003
Touchdown
3:23 PM CDT (20:23 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Spink County
Touchdown point
44.870, -98.520
Lift-off point
44.870, -98.520
Record number
556

What the Weather Service recorded

A tornado touched down briefly in Redfield while a damaging straight line wind event was occurring.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Jul 29, 2:35 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 29, 2:35 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE JUL 29 2003

...SEVERE THUNDERSTORM WATCH UNTIL 7PM...

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
COLD FRONT MOVING INTO CWA AND SAGGING SOUTHEAST AT ABOUT 20-30MPH.
CONVERGENCE BOUNDARY AHEAD OF FRONT GENERATING THUNDERSTORMS...SOME
HAVE BEEN SEVERE.  INSTABILITY WITH AMPLE LOW LEVEL MOISTURE AND
LIFT MECHANISMS HELPING TO FUEL CONVECTION THIS AFTERNOON.  18Z
SOUNDING SHOWS DOUBLED CAPE AND PW FROM 12Z.  LEADING INFLUENCE OF
COLD FRONT WAS IN VICINITY OF BALLOON TRAVEL DURING THE 18Z LAUNCH.

MODELS IN GOOD SHAPE FOR REMAINDER OF FORECAST PERIOD.  EXPECT UPPER
RIDGE TO REBUILD AND STABILIZE REGION LATE WEDNESDAY.  TEMPERATURES
AND PRECIP TO BE SEASONAL.  FEW CHANGES TO MAJORITY OF GRIDS.
ADJUSTED WX AND POP GRIDS TO REFLECT THUNDER POTENTIAL THIS EVENING
WITH SOME CARRY OVER WEDNESDAY DUE TO WRAP AROUND FLOW.  MCNULTY

.LONG TERM...SATURDAY THROUGH TUESDAY
GFS AND ECMWF MODELS BEGINNING TO SHOW BETTER AGREEMENT. THE PERIOD
STARTS OFF WITH AN UPPER TROUGH SLOWLY DRIFTING EASTWARD OVER THE
GREAT LAKES...AND A RIDGE BUILDING FROM THE SOUTHERN PLAINS
NORTHWARD OVER THE WESTERN HIGH PLAINS. THIS GENERAL PATTERN WILL
CONTINUE INTO EARLY NEXT WEEK...WITH THE RIDGE BUILDING FURTHER TO
THE NORTH THROUGH MONDAY. A SHORTWAVE ROTATING AROUND THE WEST SIDE
OF THE UPPER LOW WILL PUSH THE RIDGE BACK A BIT TO THE WEST ON
TUESDAY...WITH THE BEST ENERGY REMAINING JUST TO THE EAST OF THE
CWA. AT THE SURFACE...A VERY BROAD AND UNORGANIZED PATTERN SETS UP
WITH NO DEFINITE BOUNDARIES AROUND THROUGH THE PERIOD. THE BEST
CHANCE FOR PRECIPITATION WILL COME SUNDAY NIGHT...AND AGAIN MONDAY
NIGHT INTO TUESDAY WHEN THE UPPER LEVEL SHORTWAVES IN THE AREA WILL
LEND THE MOST SUPPORT. TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL
WITH H85 TEMPS IN THE TEENS TO MID 20S.  PARKIN

.ABR...NONE.
Hazardous weather outlook, Jul 29, 3:18 PM CDT, 5 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE JUL 29 2003

.SEVERE THUNDERSTORM WATCH UNTIL 700 PM THIS EVENING...

.DAY ONE...TONIGHT...
A COLD FRONT CROSSING THE AREA THIS EVENING WILL GENERATE SEVERE
THUNDERSTORMS THIS EVENING UNTIL 700 PM.  SOME OF THESE STORMS WILL
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 29, 1:39 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
139 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    7 SW MILLER               SD   .75 INCH HAIL
07/29/03   HAND

AP
Local storm report, Jul 29, 1:52 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
152 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    1 S MILLER                SD   .75 INCH HAIL
07/29/03   HAND

0145 PM    3 N SAINT LAWRENCE        SD   1.00 INCH HAIL
07/29/03   HAND

AP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

8.4 hours before the tornado, 10 km from the path. July 29, 2003.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -422, lifted condensation level 1942 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-422 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Huron (HON), 59 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 66 km away, was scanning. The volume nearest the touchdown began at 20:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of July 29, 2003

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 2911:23 AM MDTF0Kimball, NE0.330
July 2911:40 AM MDTF0Kimball, NE0.230
July 2911:58 AM MDTF0Cheyenne, NE0.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.